Researchers found that adverse reactions to medications, including prescription drugs, over-the-counter drugs and herbal supplements, send up to 700,000 people to the emergency room every year in the U.S.
The article states that warfarin was one of the worst offenders, along with insulin and digoxin. The study notes that for every seven people treated for an adverse drug event at an emergency room, at least one was related to either warfarin or insulin.
Black box warning
The study was released only weeks after the FDA requested that Bristol-Myers Squibb, makers of Coumadin, add a black box warning about the risk of major bleeding associated with warfarin. Before the black box warning, the most serious warning, the risk was noted in the medication's prescribing information but was not highlighted.
The revised warning states that warfarin "can cause major or fatal bleeding" and that this is more likely to occur with a higher dose or during the initial stages of medication use. Risk factors for serious incidents while on warfarin include being age 65 or older, a history of gastrointestinal bleeding, hypertension, or being on warfarin for a prolonged period of time.
Warfarin thins the blood and helps to prevent clots from either forming or growing larger, lowering the risk of heart attack and strokes caused by arterial blockages.
Patients who are taking one of the 100 other prescription medications that have dangerous interactions with warfarin should not take warfarin. Additionally, some over-the-counter drugs and herbal pills may also cause an adverse drug event when combined with warfarin. Anyone who is put on warfarin while taking other medications or pills should check with their doctor to see if there are dangerous interactions reported between those medications.
Early symptoms of problems while on warfarin include unusual bleeding or bruising, black or bloody stools, blood in urine, tiredness, unexplained fever, chills, sore throat, and stomach pain.
Major problems with warfarin
Warfarin can cause hemorrhagic stroke or an aneurysm - both involve blood vessels that burst in the brain but cannot stop bleeding because the drug is blocking normal blood clotting. Warfarin also interferes with Vitamin K, vital for bone formation, which can cause bones to become so weak that even minor trauma causes bones to break.
Furthermore, warfarin can cause the death of skin tissue which can cause clots to form and block blood flow to other areas of the body. This can result in amputation of the affected body part.
Additionally, warfarin causes a specific set of birth defects recognizable by bone hypoplasias (resulting in "pug nose") and brain damage that can result in mental retardation. Do not take warfarin if you are pregnant or planning on becoming pregnant.
The change in warnings about warfarin affects both the tablet and injection forms of the drug. Along with the black box, warfarin will also come with a medication guide, which the FDA requires be provided with each prescription for drugs that carry a serious and significant public health concern.
READ MORE [ Drugs/Medical LEGAL NEWS ]
Coumadin Legal Help
If you or a loved one suffered from severe side effects such as brain damage while taking Coumadin, please contact a [Coumadin] lawyer who will evaluate your claim at no charge.
My mother, otherwise healthy, was on warfarin for approximately three years and she got pancreatic cancer. I am to understand the pancreatic cancer she got was related to heavy drinking, smoking and obesity, my mother never drank, smoked or obese, therfore I believe warfarin gave her pancreatic cancer.
My 90-year-old mother died after taking Coumadin from a hemorrhagic stroke in the brainstem. She became sick and frequently admitted to the emergency room after he was prescribed within a couple of months she was dead.
My 85 year old Mum started feeling "strange" as she would say, in September 2011, I took her to the ED at my local hospital here in Bathurst NSW Australia a few times between September and November 2011, Mum couldn't describe how she felt, she just said she felt strange, test said she had been having ministokes, on one visit in early November the doctor told me that she had a cerebral aneurysm, and they put her on Warfarin, I done some research and found its bad to be on Warfarin if you have a cerebral aneurysm, but the specialist Mum was seeing told me no it was ok Mum was taking Warfarin, but I had my doubts. Mum was fine after Xmas 2011 and she hardly had a bad day until the 19/03/2012 when she phoned me to come home as she wasn't feeling well, when I got to Mums house she was in a very bad way, I looked at her and said, "whats wrong Mum"? she said to me "I don't feel well" in a very shallow voice and she was vomiting into her breakfast bowl which was sitting on her lap, very very sad to see my Mum like this, I called the ambo's and they took her to hospital and done a scan and told me she had had a bleed, I was devastated and I blame the Warfarin for causing this to happen, my dear old Mum should never have been on Warfarin with her condition, she was operated on a day later but died the day after, that was nearly 10 months ago now and I miss her so much.
My very healthy husband (80 yrs old) perfect blood pressure, clean arteries and heart, works out at the gym 1-2 hrs five times a week has been on Warfarin for 8 years and has developed pancreatic cancer. I believe it was caused by warfarin and not being able to eat green foods. (vitamin K) Green foods fight cancer. I am devastated, no one will convince me that this was not caused by Warfarin.
ADD YOUR COMMENT ON THIS STORY
Click to learn more about LawyersandSettlements.com